Mesothelioma Treatment May Affect Your Vision – Asbestos.com (blog)

0
1

My dad always wore glasses or contacts to right his nearsightedness.

After his mesothelioma diagnosis, Dad started chemotherapy and started to notice some differences with his vision.

But, dealing with the cancer took precedence over any eye issues.

Dad stopped wearing contacts because his eyes became dry. We figured it was allergies or the central heat unit. He wore his glasses instead, not giving the issue much thought.

But a small further into his treatment, Dad’s vision worsened.

Eventually, we went his recliner closer to the TV so he could see. Our family had no thought his cancer treatment was affecting his eyesight.

Monitoring Vision and Eye Issues

Following my recent vision correction surgery, extreme dryness led me to research all things eye related on the internet. I stumbled across the website for Cancer Research UK, a European organization recognized as a global leader in cancer research.

Reading about the ocular side effects associated with cancer treatments instantly reminded me of Dad’s eye issues. Like Dad, many cancer patients undergoing treatment may be unaware of the link between their cancer therapy and certain ocular side effects that they experience.

According to Cancer Research UK, if a patient is having treatment-related eye or vision problems, the most likely culprit is chemotherapy or targeted therapy. Although these treatments are designed to fight cancer, they can also change the way your eyes function.

Discussing the possible side effects of cancer treatment with your oncology team is vital. Your doctor can likely address any eye problems or refer you to an ophthalmologist if your symptoms are more troublesome.

Vision Changes Cancer Patients May Experience

When we reckon of chemotherapy side effects, we usually reckon of the more common adverse symptoms such as nausea and fatigue.

But, experiencing changes in vision during and after cancer treatment is a relatively common occurrence.

Some potential changes include:

  • Blurry vision
  • Reduced vibrancy in color perception<
  • Reduced clarity
  • Halos around light sources

Treatment-related changes in vision may subside following the completion of therapy, but the issues might persist beyond the end of treatment. It is vital to discuss these with your oncologist.

Cancer patients might need to see an optician to explore vision correction if the symptoms don’t go away.

Eye Problems Associated with Cancer Therapy

Some patients might experience ocular side effects associated with cancer-fighting drugs. These symptoms might be mildly irritating or require treatment from the doctor.

Be sure to mention your particular ocular issues to your oncologist.

Photophobia (Sensitivity to Light)

Some of the drugs associated with photophobia — or light sensitivity — include cytarabine, fluorouracil, and photodynamic therapy drugs. Patients may experience eye pain when exposed to sunlight or bright indoor lighting.

Patients experiencing photophobia might use sunglasses to shield their eyes from the sun and bright lights. It might also be helpful to use a lamp with a low wattage bulb instead of overhead fluorescent lighting.

Doctors can also prescribe steroidal eye drops to treat the sensitivity, if necessary.

Conjunctivitis (Pink Eye)

Chemotherapy and other cancer treatments can inhibit the body’s ability to fight off infections such as conjunctivitis, also known as pink eye. Having a weakened immune system makes patients more susceptible to this type of infection.

Some of the symptoms include eye itchiness, pus drainage, swollen eyelids, crying eyes and sensitivity to light.

Your doctor can determine if the infection is viral or bacterial. Patients can combat viral conjunctivitis with frequent hand washing and avoiding shared towels. Bacterial eye infections may require treatment with prescriptions from the doctor.

Dry and Sore Eyes

Cancer-fighting drugs can cause a reaction in the underside of patient’s eyelids.

Sometimes the cancer treatments lead to a reduction in the body’s ability to produce tears and natural lubrication in the eyes.

Ophthalmologists call this keratoconjunctivitis sicca. Patients undergoing cancer treatment may experience eye dryness that feels sandy or gritty. The dryness can also cause soreness and significant discomfort.

Your doctor might suggest using artificial tears or prescribe an ophthalmic ointment to ease the dryness and simulate natural lubrication. It is vital to avoid activities such as swimming in chlorinated pools that might make symptoms worse.

Cataracts

People might reckon of cataracts as a side effect of getting older, but patients receiving chemotherapy and targeted therapy are at an increased risk of developing this medical condition.

Cloudy or blurred vision and deteriorated night vision are signs of cataracts. Some people become aware of the problem when their vision prescription changes more frequently.

Cataracts can require surgical intervention to remove them if they become severe.

Be Aware of Warning Signs and Report Vision Changes

It is vital to discuss vision changes with your oncologist. They can help patients know the risks of using certain types of cancer drugs.

Dad never thought about his cancer treatment interfering with his vision or causing the gritty feeling he found so troublesome.

He simply dealt with it by moving closer to the television and using over-the-counter lubricating drops.

Perhaps if we’d known the two could be related, Dad’s doctors could have prescribed medication to help.

The excellent thing about ocular side effects of cancer treatment is they usually go away on their own.

If the symptoms are more troublesome and require attention, your oncologist can help. There are many different medication options to make patients as comfortable as possible.

Let’s block ads! (Why?)

Source link

LEAVE A REPLY

Please enter your comment!
Please enter your name here